Articol

Combining Extracorporeal Elimination with Carbapenems in a Patient with Severe Valproic Acid Toxicity

Combining Extracorporeal Elimination with Carbapenems in a Patient with Severe Valproic Acid Toxicity

Authors:

 

Gazwi K1, Mitwally H2* and Abdu A2

 

1Department of Critical care, Al-Wakra Hospital, Hamad Medical Corporation, Doha, Qatar

2Department of Pharmacy, Al-Wakra Hospital, Hamad Medical Corporation, Doha, Qatar

 

Abstract
 

Introduction: 

 

Valproic acid (VPA) toxicity causes a wide range of neurological manifestations, spanning from mild lethargy to life-threatening cerebral edema. Extracorporeal elimination, mainly hemodialysis enhances plasma clearance of VPA. Meanwhile, Carbapenems interact with VPA leading to reduction in its plasma concentration. Previous cases reported utilizing either one of these two modalities in VPA toxicity. In this case, we combined the use of both hemodialysis and carbapenem antibiotic in treating a patient with severe VPA poisoning.

 

Case Report: 

A 41-year-old male brought to the emergency department after being found unresponsive in his room. He was in deep coma with Glasgow Coma Scale (GCS) 3/15. He was intubated and placed on mechanical ventilator. Physical examination revealed loss of all brainstem reflexes. He was shifted to the medical intensive care unit. Blood test showed unquantifiable high serum VPA concentration >4000 umol/L (Therapeutic Range: 350 - 690 umol/L). Hemodialysis was done and 1-gram ertapenem was administered. Later on, day 1, patient started to breathe over the ventilator. On day 2, patient underwent another session of hemodialysis and another dose of ertapenem was given. He became fully awake, with GCS 15/15 and valproate level came down to 1760 umol/L then later day 2 to 800 umol/L. The patient was successfully extubated, and history was taken which revealed that he took 300 tablets of 500 mg valproic acid (total 150 g) for suicidal attempt.

 

Conclusion:

Carbapenems may add additional benefit to extracorporeal elimination in patients with life threatening valproic acid toxicity. Further studies are needed to establish the role of carbapenem in VPA poisoning.

 

Keywords: 

Valproic acid; Extracorporeal elimination; Carbapenems; Toxicity; Drug interaction

 

Abbreviations


VPA: Valproic Acid; GABA: Gamma-Aminobutyric Acid; CPMs: Carbapenem Antibiotics; ED: Emergency Department; GCS: Glasgow Coma Scale

 

Read the whole study in the PDF file BELOW

 

Copyright: 

© 2019 Gazwi K, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Fișiere atașate

combining-extracorporeal-eliminati...

Comentarii